Virginia, 2004

Hail in Virginia, May 16, 2004

May 16, 2004 · NWS AKQ · 4 events in 4 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 16, 1:20 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, May 16, 1:20 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
220 PM EDT SUN MAY 16 2004

.SYNOPSIS...
FRONT TO STALL OUT OVER CENTRAL VIRGINIA TONIGHT...THEN LIFT NORTH
AS IT DISSIPATES ON MON. HIGH PRES OFF THE SE COAST WILL
BECOME REESTABLISHED ON TUE. ANOTHER FRONT TO APPROACH FROM THE NW ON
WED. THIS FRONT WILL LIKELY STALL OUT SOMEWHERE OVER THE MID ATLC ON
THU. EXTENDED FCAST IN TERMS OF TEMPS AND PRECIP CHANCES WILL HINGE
ON WHERE FRONT STALLS OUT.

&&

.DISCUSSION...
SHOWERS AND TSTMS HAVE DEVELOPED PRETTY MUCH AS EXPECTED ALONG AND
AHD OF WEAK FRONTAL TROF...AND WITHIN AREA OF MAX EQUIV
POTENTIAL TEMP...WHERE RUC INDICATING 2000 TO 2500 J/KG OF SFC BASED
CAPE. TONIGHT...EXPECT SHOWERS TO GRADUALLY DIMINISH WITH LOSS OF
HEATING. ETA ACTUALLY GENERATES A BAND OF HALF TO ONE INCH OF QPF
TONIGHT INVOF FRONTAL TROF. THINK THIS IS BASED ON WEAK LIFT ASSOC
WITH FRONT BEGINNING RETURN N AS WARM FRONT...BUT MODEL/S CONVECTIVE
SCHEME PERHAPS OVERDOING IT. NO SIGN OF THIS IN GFS OR NGM. STILL...
WILL KEEP LOW CHC POPS OVERNIGHT...TO HANDLE ANY LINGERING...ISOLD
SHOWERS.

FRONT WASHES OUT ON MON...AND SLY FLOW BECOMES REESTABLISHED...WITH
PRECIP LIKELY CONFINED TO UPSLOPE AREAS. LOW PASSES BY TO THE N ON
WED...WITH FRONT SAGGING BACK S INTO THE AREA...SO ANOTHER CHANCE
OF THUNDERSTORMS WARRANTED THEN. FRONT LIFTS BACK N OF THE AREA FOR
THU...THEN PROGGED TO DROP BACK S FRI AND SAT...BEFORE PERHAPS
WASHING OUT ON SUN. AGREE WITH HPC IN KEEPING FRONTS MAINLY N OF
THE WAKEFIELD FA...AND HAVE TENDED TO GO LIMIT POPS FOR
NRN FA AS A RESULT.

AGAIN...POTENTIAL FOR A FAIRLY UNSETTLED PERIOD IN THE 4 TO 7 DAY
RANGE...OR FAIRLY DRY...DEPENDING ON WHERE FRONTS ACTUALLY STALL
OUT. FOR NOW...THINK BETTER CHANCE OF DRY PERIOD S...AND A LITTLE
MORE UNSETTLED NORTH...IN TERMS OF SCATTERED TSTMS...THE WAY IT
LOOKS NOW.

&&

.MARINE...
MORE OF THE SAME. GENERALLY SW WINDS THRU PERIOD...NO FLAGS.
&&

.PRELIMINARY POINT TEMPS/POPS...
SBY   63  80  63  83 /  30  20  10  10
OXB   63  73  63  77 /  30  20  10  10
WAL   63  78  64  82 /  40  20  10  10
FVX   62  83  63  85 /  40  10  10  10
RIC   64  82  64  85 /  40  10  10  10
PTB   64  83  64  85 /  40  10  10  10
AKQ   66  83  65  86 /  40  10  10  10
PHF   66  82  67  85 /  40  10  10  10
ORF   66  82  67  84 /  30  10  10  10
ECG   66  83  66  84 /  20  10  10  10
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
VA...NONE.
NC...NONE.
&&

18/44
Hazardous weather outlook, May 16, 5:00 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 AM EDT SUN MAY 16 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-171000-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
600 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
TG

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 16, 1:19 PM EST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
219 PM EDT SUN MAY 16 2004

VAZ060-061-065>068-070-079>082-084-086>091-094-161901-
AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-
DINWIDDIE VA-GLOUCESTER VA-GREENSVILLE VA-JAMES CITY VA-LUNENBURG VA-
MATHEWS VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NOTTOWAY VA-
PRINCE EDWARD VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-YORK VA-
219 PM EDT SUN MAY 16 2004

...THUNDERSTORMS ARE DEVELOPING ACROSS CENTRAL AND EASTERN
VIRGINIA...

AT 210 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM NEAR SOUTH HILL
TO FARMVILLE...EMPORIA...PETERSBURG...SURRY AND NEWPORT NEWS...MOVING
NORTHEAST AT 15 MPH.
ADDITIONAL SCATTERED THUNDERSTORMS ARE DEVELOPING IN
CUMBERLAND...CHESTERFIELD...BRUNSWICK...GLOUCESTER AND MATHEWS.

THE UNSTABLE ATMOSPHERE OVER THE REGION WILL SUPPORT THE DEVELOPMENT
OF SCATTERED SHOWERS AND THUNDERSTORMS OVER ALL OF CENTRAL...SOUTHERN
AND EASTERN VIRGINIA THIS AFTERNOON.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY
WINDS TO 30 MPH AND POSSIBLY SMALL HAIL.  RAIN FALL UP TO ONE INCH
LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 16, 1:24 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT SUN MAY 16 2004

MDZ024-025-161930-
INLAND WORCESTER MD-MARYLAND BEACHES MD-
224 PM EDT SUN MAY 16 2004

...THUNDERSTORMS ARE APPROACHING OCEAN CITY...

AT 220 PM...RADAR SHOWED A THUNDERSTORMS ALONG THE DELAWARE AND
MARYLAND BORDER...MOVING EAST AT 15 MPH.  THIS STORM WILL BRUSH
NORTHERN PARTS OF OCEAN CITY THROUGH 330 PM.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY
WINDS TO 30 MPH AND POSSIBLY SMALL HAIL.  RAIN FALL UP TO ONE INCH
LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 16, 1:59 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
259 PM EDT SUN MAY 16 2004

VAZ060-061-065>070-079>082-084-086>094-162000-
AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-
DINWIDDIE VA-GLOUCESTER VA-GREENSVILLE VA-ISLE OF WIGHT VA-
JAMES CITY VA-LUNENBURG VA-MATHEWS VA-MECKLENBURG VA-
NEWPORT NEWS/HAMPTON VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-YORK VA-
259 PM EDT SUN MAY 16 2004

...THUNDERSTORMS CONTINUE TO AFFECT CENTRAL...SOUTHERN AND EASTERN
VIRGINIA...

AT 255 PM...RADAR SHOWED SCATTERED THUNDERSTORMS CONTINUING FROM
FARMVILLE TO PETERSBURG...SOUTH
HILL...EMPORIA...WAKEFIELD...SURRY...ISLE OF WIGHT ...SOUTHAMPTON AND
NEWPORT NEWS...MOVING EAST AT 15 MPH.  PEA TO MARBLE SIZED HAIL WAS
REPORTED IN SOME OF THE STORMS.

THE STORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN...CENTRAL AND
EASTERN VIRGINIA THIS AFTERNOON DUE TO THE UNSTABLE ATMOSPHERE OVER
THE REGION.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY
WINDS TO 30 MPH AND POSSIBLY SMALL HAIL.  RAIN FALL UP TO ONE INCH
LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 16, 2:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT SUN MAY 16 2004

VAZ060-065>068-070-071-079>082-087>094-162101-
AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-
GREENSVILLE VA-HENRICO VA-ISLE OF WIGHT VA-JAMES CITY VA-
LUNENBURG VA-MECKLENBURG VA-NEWPORT NEWS/HAMPTON VA-NOTTOWAY VA-
PRINCE EDWARD VA-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
YORK VA-
356 PM EDT SUN MAY 16 2004

...THUNDERSTORMS CONTINUE TO AFFECT CENTRAL...SOUTHERN AND EASTERN
VIRGINIA...

AT 355 PM...RADAR SHOWED SCATTERED THUNDERSTORMS CONTINUING FROM
PRINCE EDWARD COUNTY TO MIDLOTHIAN...COURTLAND...SUSSEX...ISLE OF
WIGHT AND WILLIAMSBURG...MOVING EAST AT 15 MPH.  PEA TO MARBLE SIZED
HAIL WAS REPORTED IN SOME OF THE STORMS.

THE STORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHERN...CENTRAL AND
EASTERN VIRGINIA INTO THIS EVENING DUE TO THE UNSTABLE ATMOSPHERE
OVER THE REGION.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY
WINDS TO 30 MPH AND POSSIBLY SMALL HAIL.  RAIN FALL UP TO TWO INCHES
LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS...AND STANDING
WATER IN LOW LYING AREAS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 16, 3:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
431 PM EDT SUN MAY 16 2004

VAZ095>098-162130-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
431 PM EDT SUN MAY 16 2004

...STRONG THUNDERSTORMS ARE MOVING TOWARD SOUTHERN AREAS OF HAMPTON
ROADS...

AT 425 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM ISLE OF
WIGHT TO THE MOUTH OF THE JAMES RIVER...MOVING SLOWLY EAST AT 10 MPH.
NEW STORMS ARE BUILDING SOUTH...INTO NORTHERN AREAS OF
SUFFOLK...CHESAPEAKE...PORTSMOUTH AND NORFOLK.

AREAS FROM SUFFOLK TO CHESAPEAKE...PORTSMOUTH...NORFOLK AND VIRGINIA
BEACH CAN EXPECT THUNDERSTORMS TO SLOWLY MOVE THROUGH THE AREA INTO
THIS EVENING DUE TO THE UNSTABLE ATMOSPHERE.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY
WINDS TO 30 MPH AND POSSIBLY SMALL HAIL.  RAIN FALL UP TO TWO INCHES
LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS...AND STANDING
WATER IN LOW LYING AREAS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS
Special weather statement, May 16, 3:36 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
436 PM EDT SUN MAY 16 2004

VAZ063-072>078-083>086-162130-
ESSEX VA-GLOUCESTER VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-NORTHUMBERLAND VA-
RICHMOND VA-WESTMORELAND VA-
436 PM EDT SUN MAY 16 2004

...STRONG THUNDERSTORMS ARE DEVELOPING BETWEEN HANOVER COUNTY...THE
MIDDLE PENINSULA AND THE NORTHERN NECK...

AT 430 PM...RADAR SHOWED A SCATTERED THUNDERSTORMS FROM
MECHANICSVILLE TO TAPPAHANNOCK...AND INTO GLOUCESTER AND
NORTHUMBERLAND COUNTIES...MOVING EAST AT 15 MPH.

AREAS FROM MECHANICSVILLE TO THE CHESAPEAKE BAY CAN EXPECT
THUNDERSTORMS TO SLOWLY MOVE THROUGH THE AREA INTO THIS EVENING DUE
TO THE UNSTABLE ATMOSPHERE.

THUNDERSTORMS WILL CONTAIN HEAVY RAIN...FREQUENT LIGHTING...GUSTY
WINDS TO 30 MPH AND POSSIBLY SMALL HAIL.  RAIN FALL UP TO TWO INCHES
LOCALLY...WILL CAUSE PONDING OF WATER ON ROADWAYS...AND STANDING
WATER IN LOW LYING AREAS.

IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING
STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION.
SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED.

NS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Hanover

When
May 16, 3:45 PM EST
Where
Hanover County, Mechanicsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -77.367

Hail, Brunswick

When
May 16, 4:35 PM EST
Where
Brunswick County, Lawrenceville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.750, -77.833

Hail, Essex

When
May 16, 5:30 PM EST
Where
Essex County, Tappahannock
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.933, -76.867

Hail, Richmond

When
May 16, 5:45 PM EST
Where
Richmond County, Warsaw
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -76.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405495, 5405494, 5405493, 5405496.